Good morning to everyone. Was wondering if anyone had experienced pain in the kidney area and the lower back area. My husband has been having a rough time with the pain for the past couple weeks. Dr checked for infection and that came back negative. Now has ordered an Ivp test. Concerned that things have went into the kidney do to location of tumor. 2nd maintenance treatment is tomorrow , praying it goes better than last one.
Melissa, Diane's advice is right on. It has been shown that as low as 10% of the initial dose is effective. My urologist told me that the only reason that the initial dose is used is because when they started using it on bladder cancer that is the amount that the manufacturer packaged!! There is no "scientific" rationale behind the dose, except that it works.
It is not unusual for the side effects to increase as the treatment continues. The whole idea behind BCG is to sensitize the bladder lining so that it REJECTS any cancer cells that appear. The more BCG you get, the more the body reacts to it. This does show that the stuff is having an effect, which is what you want. And yes, blood and tissue debris in the urine does happen.
I was on a different maintenance protocol. After the initial 6 treatments I had 3, once a week, every three months for two years.. By the time I was through I was down to 1/3 the initial dose. My bladder was so irritated some times that we had to wait an extra week between doses. BUT I am now 6 years out with no recurrence and that is well worth it. Your husband may be miserable for a bit, but that is nothing to what it would be if he had to have traditional chemotherapy with mets. And the odds are that the BCG regimen will prevent this!!
Stiff upper lip!!
Diagnosis 2-08 Small papillary TCC; CIS
BCG; BCG maintenance
Vice-President, American Bladder Cancer Society
Thank you Diane for your input.. This whole thing has been quite confusing, but like everyone else on here we are wanting to do what we have to do to stay all clear. Just hate seeing my husband so miserable during this time. But if there is anything more to be thankful for it is that there is only 1 treatment a month. Will talk to his Dr if things continue going this rough about cutting the dose a bit to see if that helps him. We are both just shocked at how the 1st maintenance went considering the regular 6 weekly treatments didn't go to bad. Yes, some side affects but nothing like this...
Hi, My side effects with maintenance have been similar, and the first 24 hours or so following instillation I have felt pretty rough, but usually before the next treatment , the main urinary symptoms have cleared, including passing blood and clots or debris. I think it is important that the pain,bleeding, cramps etc have cleared before another dose is given, but it may be worth speaking again to your doctor about possibly reducing the dosage. I believe research has shown that the treatment is still effective, even at considerably reduced concentration.I found that as regards drinking, every time I had been to the bathroom, I would drink a glass of wáter at least- failure to do so resulted in more pain, and particularly painful urination.Whilst I am not a doctor, I would think the "skin stuff" is some of the tissue lining the bladder being sloughed off by the body·s defence system as it reacts to the bcg.
So my husband did his 6 weeks of the Bcg treatments, only problems he had was with the first 2 treatments all he wanted to do was sleep and he felt hot to the touch. The usual burning when urinating happened during all 6 treatments, but generally he did very well with the treatments.
On Thursday he had his 1st maintenance treatment, he is scheduled 1 treatment a month for the next 12 months.
Needless to say but Thursdays treatment wasn't as good as the others. He slept a lot, complained of being cold, burning when urination, and when he did urinate there was small skin looking pieces coming out with small amounts of blood... Also when he would start drinking water, he would just barely get any into him and he was back into the bathroom again...
I called his Doctor cause we were both concerned with the skin looking pieces that were coming out in the urine and Dr seemed surprised. He said usually this happened during the 6 week treatment. Said that if things continue to be this way or progress worse as treatments go, my husband may not be able to continue with the treatments.
Curious if anyone that has already had their 6 weekly treatment had any of the symptoms listed above, esp the skin stuff being passed. Also if anyone elses maintenance was worse or better than their 6 week treatment.
Does anyone know, if the passing of this stuff normal ? I know my husband said that it hurt even more when he was passing those out in the urine.
Thanks in advance everyone for taking the time to read this.. Sorry its so long, just concerned...